Wisconsin, 2013

Hail and Damaging Winds in Wisconsin, August 27, 2013

August 27, 2013 · NWS GRB · 5 events in 2 counties and zones

Isolated severe thunderstorms developed in east-central Wisconsin in a moist, unstable air mass ahead of an approaching cold front. The merger of several boundaries, including a lake breeze and thunderstorm outflow, enhanced storm development which led to large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Isolated severe thunderstorms developed in east-central Wisconsin in a moist, unstable air mass ahead of an approaching cold front. The merger of several boundaries, including a lake breeze and thunderstorm outflow, enhanced storm development which led to large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 27, 1:36 PM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Aug 27, 1:36 PM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
236 PM CDT TUE AUG 27 2013

FORECAST DISCUSSION FOR ROUTINE AFTERNOON FORECAST ISSUANCE

.SHORT TERM...TONIGHT AND WEDNESDAY
ISSUED AT 236 PM CDT TUE AUG 27 2013

LATEST SWOMCD CONTINUE INDICATE SOME POTENTIAL FOR A WATCH BOX LATER
THIS AFTERNOON. PLENTY OF HEAT AND HUMIDITY TO THE SOUTH OF THE
BOUNDARY...THUS EXPECT STORMS TO CONTINUE TO GET GOING THROUGH THE
REMAINDER OF THE AFTERNOON AND INTO THE EVENING SOUTH OF WAUSAUKEE
TO MERRILL LINE. DAMAGING WINDS AND TORRENTIAL RAINS WILL BE THE
MAIN THREAT...BUT COULD NOT RULE OUT AN ISOLATED LARGE HAIL
REPORT. LATER TONIGHT...EXPECT LOW CLOUDS AND FOG TO DEVELOP. THE
FOG MAY BE DENSE WITH VISIBILITIES BELOW ONE QUARTER MILE.

ANY LOW CLOUDS AND FOG SHOULD BURN OFF BY MID MORNING. UNDER
PARTLY CLOUDY SKIES...HIGH TEMPERATURES WILL STILL RUN SOME 5 TO
10 DEGREES ABOVE NORMAL FOR THIS TIME OF YEAR. DID NOT STRAY TOO
FAR FROM GUIDANCE.

.LONG TERM...WEDNESDAY NIGHT THROUGH TUESDAY
ISSUED AT 236 PM CDT TUE AUG 27 2013

PCPN TRENDS AND TEMPERATURES ARE THE MAIN FCST CONCERNS.

HIGH PRESSURE WILL RESIDE OVER THE REGION ON WEDNESDAY NIGHT...
SO DRY CONDITIONS ARE EXPECTED. SHOULD BE A GOOD NIGHT FOR FOG
DEVELOPMENT...WITH LIGHT WINDS...CLEAR SKIES AND WET SOIL FROM
THE RECENT HEAVY RAINFALL.

WEAK RETURN FLOW WILL DEVELOP OVER OUR NW COUNTIES ON THURSDAY...
AS THE HIGH BEGINS TO SHIFT EAST...SO WILL KEEP SMALL POPS OVER
MAINLY NC WI FOR THE AFTERNOON HOURS. PCPN CHANCES ARE EXPECTED
TO INCREASE ON THURSDAY NIGHT...AS A GOOD SURGE OF MOIST AND
UNSTABLE AIR FLOWS BACK INTO THE FCST AREA. DYNAMIC FORCING WILL
BE PROVIDED A WARM FRONT...A S/W TROF AND SOME UPPER LEVEL DIVG.
HAVE INCREASED POPS TO LIKELY OVER ABOUT THE WSTRN TWO-THIRDS OF
THE CWA...WITH MID-RANGE POPS IN OUR EASTERN COUNTIES.

THE WARM AND HUMID AIR MASS WILL RESIDE OVER THE REGION ON FRIDAY
AND SATURDAY...WITH A CONTINUED CHANCE OF THUNDERSTORMS. HARD TO
LATCH ONTO ANY SPECIFIC DYNAMIC FEATURES THIS FAR OUT...SO POPS
WILL REMAIN IN THE CHANCE CATEGORY. A COLD FRONT IS EXPECTED TO
MOVE THROUGH THE REGION SOMETIME IN THE SATURDAY NIGHT TO SUNDAY
TIME FRAME. THIS FRONT WILL BRING SUBSTANTIAL COOLING FOR THE
END OF THE LABOR DAY WEEKEND.

TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH AT LEAST SATURDAY...
AND DROP BELOW NORMAL SUNDAY NIGHT THROUGH TUESDAY. THERE IS
STILL SOME SIGNIFICANT DIFFERENCES IN H8 TEMPS BETWEEN THE
VARIOUS MEDIUM RANGE MODELS...WITH THE OPERATIONAL ECMWF STILL
BY FAR THE COLDEST. SINCE THE ECMWF ENSEMBLE MEAN IS 4 TO 8 C
WARMER THAN THE OPERATIONAL RUN...THINK THAT A COMPROMISE BETWEEN
THE ECMWF AND GFS IS THE BEST WAY TO GO. THE MAIN PERIOD OF
CONCERN FOR TEMPS IS SUNDAY...WHEN WE MAY NEED TO LOWER HIGHS
BY SEVERAL DEGREES WITH SUBSEQUENT FCSTS.
&&

.AVIATION...FOR 00Z TAF ISSUANCE
ISSUED AT 236 PM CDT TUE AUG 27 2013

STRONG OR SEVERE THUNDERSTORMS ARE STILL POSSIBLE THIS AFTERNOON
SOUTH OF A WAUSAUKEE TO TO MERRILL LINE AS BOUNDARY SEVERAL
BOUNDARIES CONTINUE TO SINK SOUTHWARD THIS AFTERNOON. TEMPERATURES
SOUTH OF THE BOUNDARY WERE WELL INTO THE 90S WITH READINGS ACROSS
THE NORTH WERE ONLY AROUND 80. LATER TONIGHT...EXPECT LOW CLOUDS AND
FOG TO DEVELOP AT MOST LOCATIONS. SOME AIRPORTS MAY DROP BELOW
MINIMUMS. THE LOW CLOUDS AND FOG SHOULD GRADUALLY DISSIPATE BY 15-16Z.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....ECKBERG
LONG TERM......KIECKBUSCH
AVIATION.......ECKBERG
Hazardous weather outlook, Aug 27, 1:52 PM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
252 PM CDT TUE AUG 27 2013

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-282000-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
252 PM CDT TUE AUG 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THE REST OF THE
AFTERNOON THROUGH MID EVENING SOUTH OF A WAUSAUKEE TO MERRILL LINE.
THE PRIMARY THREAT WITH THE STRONGER STORMS WILL BE DAMAGING WINDS
AND TORRENTIAL RAINFALL. LARGE HAIL IS ALSO POSSIBLE. THE STORMS
WILL GRADUALLY END FROM NORTH TO SOUTH.

HAZARDOUS TRAVEL IS LIKELY LATER TONIGHT DUE TO FOG. THE FOG MAY
BECOME DENSE WITH VISIBILITIES OF A QUARTER OF A MILE OR LESS.

HEAT INDICES AROUND 100 ACROSS WOOD...PORTAGE...WAUPACA AND
WAUSHARA COUNTIES WILL FALL INTO OR THROUGH THE 90S EARLY THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

HAZARDOUS TRAVEL IS POSSIBLE EARLY WEDNESDAY MORNING DUE TO
FOG...WHICH MAY BE LOCALLY DENSE WITH VISIBILITIES OF A QUARTER
OF A MILE OR LESS UNTIL MID MORNING.

THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE IN THE WORK WEEK AND
INTO THE WEEKEND...BUT IT IS TOO EARLY TO DETERMINE IF SEVERE
WEATHER WILL OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED LATE THIS AFTERNOON INTO THIS
EVENING.

LMZ521-522-541>543-282000-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
252 PM CDT TUE AUG 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

A MARINE DENSE FOG ADVISORY IS IN EFFECT UNTIL 10 PM FOR THE
COASTAL WATERS OF LAKE MICHIGAN. DENSE MARINE FOG WILL CONTINUE TO
REDUCE VISIBILITIES BELOW ONE MILE...AND AT TIMES DOWN TO A FEW
HUNDRED FEET. THE DENSE FOG SHOULD GRADUALLY DIMINISH LATER THIS
EVENING.

THUNDERSTORMS ARE POSSIBLE AT TIMES LATE THIS AFTERNOON AND
EVENING. SOME OF THE STORMS WILL PRODUCE STRONG GUSTY WINDS...
LARGE HAIL AND HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE AGAIN LATE IN THE WORK WEEK AND
INTO THE WEEKEND...BUT IT IS TOO EARLY TO DETERMINE IF SEVERE
WEATHER WILL OCCUR.

A STRONG COLD FRONTAL PASSAGE MAY RESULT IN GUSTY NORTH WINDS AND
BUILDING WAVES FROM SUNDAY NIGHT INTO MONDAY NIGHT...SO CONDITIONS
HAZARDOUS TO SMALL CRAFT MAY DEVELOP.

RE/TSK

In the hours before

Local storm report, Aug 27, 2:02 PM CST, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
302 PM CDT TUE AUG 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HEAVY RAIN       WASHINGTON ISLAND       45.38N 86.90W
08/27/2013  M3.60 INCH       DOOR               WI   CO-OP OBSERVER

            MEASURED SINCE 7AM. 2.5 DAY TOTAL OF 4.55 INCHES.

&&

BERSCH
Special weather statement, Aug 27, 3:12 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
412 PM CDT TUE AUG 27 2013

WIZ019-020-031-074-272215-
LANGLADE-MENOMINEE-SHAWANO-SOUTHERN OCONTO COUNTY-
412 PM CDT TUE AUG 27 2013

...SIGNIFICANT WEATHER ADVISORY...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES NORTHWEST OF SHAWANO...MOVING SOUTHEAST
AT 25 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS 40 TO 45 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  MIDDLE VILLAGE...     INTERSECTION OF HWY 55 AND COUNTY M...
  KESHENA...            COLLEGE OF MENOMINEE NATION...
  LEGEND LAKE...        SHAWANO...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

KIECKBUSCH

The radar

The Green Bay radar (KGRB), 49 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Shawano

When
August 27, 3:52 PM CST
Where
Shawano County, 0.85 mi NE of Shawano
Measured
1 in hail
Reported by
Public
Coordinates
44.780, -88.590

The public reported 1 inch diameter hail in Shawano.

Thunderstorm Wind, Shawano

When
August 27, 3:58 PM CST
Where
Shawano County, Angelica
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.670, -88.300

Thunderstorm winds downed trees in Angelica.

Hail, Shawano

When
August 27, 4:02 PM CST
Where
Shawano County, 2.76 mi N of Lunds
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
44.740, -88.530

A CO-OP observer reported 1.25 inch diameter hail 4 miles southeast of the town of Shawano.

Hail, Shawano

When
August 27, 4:07 PM CST
Where
Shawano County, 0.49 mi E of Bonduel
Measured
1.75 in hail
Reported by
Public
Coordinates
44.730, -88.440

Golf ball size hail fell in the town of Bonduel. This report was received via social media.

Thunderstorm Wind, Manitowoc

When
August 27, 6:45 PM CST
Where
Manitowoc County, 0.69 mi S of Kiel
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.910, -88.030

Thunderstorm winds knocked trees down in the town of Kiel.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2013Every state in 2013This day in weather historyWarnings in Wisconsin, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470585, 473804, 470586, 470588, 470590.